Post

Help

I have had about 55 treatments on Tysabri. Although I am doing very well I don't know when enough is enough. I had been on Beta Seron before the Tysabri, the side effects were terrible. My only other choice would probably be Copaxone but I know it is not as strong (so why shouldn't I have the best). The new pills are out of the question because of the cancer causing agents I read about. I have taken the test for PML and the results were that the gene is detected. Should I stay on the Tysabri or do something else?
                                                                                                                    HB
Rxpsycho1 Rxpsycho1 61-65 4 Responses Feb 3, 2011

Your Response

Cancel

Hi all,

I'm in process of deciding whether to stay on Tysabri or not due to the PML risk. I have had 23 injections (and know that the incidence of PML spikes in the 24-36 month range), am JC positive, and have taken low doses of methotrexate in past (which counts as chemotherapy). So I am 3 for 3, with my odds for PML reduced to 1 in 84 or so. (It used to be 1 in 1500, etc...so this is feeling crowded.) However, Tysabri has been excellent for me. I'm walking better, am less fatigued, and have had no exacerbations in these 2 years. Prior, I had two a year apart and had to use a walker for a few weeks both times. I work full-time, am a single parent of a 17 yo son, and have a full life.

My neurologist recommended Tysabri after the 2nd relapse, as she feared I might be crossing the line into a more progressive form of MS. I have an appointment with her in 3 days to continue our discussion and my decision. If I go off, she recommends Copaxone. I had been on Avonex for several years when the exacerbations started, so that class of drugs no longer works for me. She says if I go off Tysabri, it is not recommended to go back on.



I am struggling with "1 in 84". it's not 1 in 5, but it's not the relative comforting 1 in 1500. The impact on my son if I get PML (death, severe, mod, mild)? He has one more year of high school and will then be off to college, probably not living at home much in future. THen I hear there's a new drug coming out this fall...don't know its side effects or contraindications yet. (I can't take Gileyna due to inflammatory contraindication). So I stay on Tysabri until I can try a new drug?



I would like to hear from other people that have experienced this and what their process was towards making a decision, what that decision was and how it is playing out today.



Thanks!

I'm in the same boat as you. JC + and had been on Imuran off and on in the past. Taking Tysabri for two years. My neurologist is getting the jitters and wants me to switch to BG-12 once it is approved by the FDA. He said my PML risk was 1 in 72. All my research show a risk at 11 in 1000, and there can be a wicked M.S. rebound from stopping Tysabri. See:

http://www.msrc.co.uk/index.cfm/fuseaction/show/pageid/3563

Where did our neuros get their data? I was on the fence with a 1/72 risk. With a 11 per thousand risk, I'll stay on it.

Hey all,



I started Tysabri infusions in October 2009, and stopped in June 2011 after I tested positive for the JC virus. After trying Copaxone and Rebif with no improvement (new lesions, several relapses, etc) I took the Tysabri plunge. Tysabri made me feel like ME. I didn't have a single relapse or new lesion while on the drug, and my fatigue and balance issues virtually disappeared.



I (along with my Neuro) decided to stop Tysabri after I tested positive for the JC virus. This was largely in part to my age, I'm 27, and I didn't want to risk the PML since I had been on Tysabri for nearly two years. After my decision, I had to be off Tysabri (or any MS med) for 3 months before starting another med, and I am now taking Gilenya. I love that it's a pill, but I am already noticing fatigue and other small issues.

I also tested positive for the JC Virus, but am taking the Tysabri plunge anyway. From what I understand I will have an MRI every six months because they can they can detect PML that way. My condition has worsened in the last 2 years so I don't feel I have much choice. Scary? YES!! But a little exciting too after seeing others that is has helped. One lady I met came out of her wheelchair and moved to a walker, then got rid of the walker, too.

I am facing the same dilemma right now. I have had 18 infusions and my neuro recommends a 4 month drug holiday which I just started.

I am seriously thinking about not going back on tysabri.



Here is what I would ask;

Did you test positive for the JC virus? If yes, (it sounds as tho you did from above) then your risk of PML is real. I tested positive too.



After two years of treatment , My interpretation is that your risk of PML goes up. No one has gotten PML within the first year. 1 in 1000 PML casesin those on it for 12 months to 24 months and 2 in 1000 for those on it longer than 2 years.



My neuro says that it takes about 4 months for the immune system to reconstitute itself. I will get a one time IV steroid dose at 2 months. After going back on the tysabri-it is like starting all over again so the risk of PML starts over again.



I am still afraid and not sure if I am willing to take the risk. I found a site on Facebook-those that are affected by PML and it scares me a lot.



Good luck with your decision, I know how you feel although you have been on it much longer than me ( I did read somewhere that after 36 months of being on it-the risk of PML actually goes down but I am not sure. ( I wonder if u can call the tysabri people to find out) I have found when i call, they are like robots reading fromm scripts-I generally know more thant the people reading the info, so not sure if that would help..